Look up your drugs.

Had an appt. with my allergist yesterday. I’m back to having a sinus infection along with my hayfever, and he’s also convinced that I have nasal polyps (you just cut ’em out apparently). So our plan was to put me on prednisone and an antiobiotic and then have the CAT scan that would show the fabulous terrain of my nasal passages, prior to any actual knife work.

I had used amoxycillin for a sinus infection, and it worked, but then the infection came back, so he decided to prescribe Levaquin. “The only thing is, it can sometimes cause your tendons to burst, but I’ve never known it to happen. It is in the literature, though.”

“I do have allergy related arthritis and tendonitis occasionally,” I pointed out.

But he was pretty excited about the drug and said that was really rare. “If your tendons start to feel sore, stop taking it and call me.” This is when I should have mentioned that minor soreness comes and goes in my joints with fair frequency.

Today I picked up my prescription and started reading the many pages that came with it.

“Tell your doctor if you have tendinitis or bursitis.” I’ve had both.

“Problems with tendons may increase if you’re using corticosteroids.” Remember that he also put me on prednisone?

“Tell your doctor if you or your family have irregular heartbeat issues.” My mom does, and I’ve felt the occasional flutter.

“Causes extreme sun sensitivity.” Do we need to go into my tendency toward skin cancer?

I decided to Google Levaquin.  Whoa. The right side of the screen showed ads for lawyers who handle Levaquin lawsuits. (That might explain the $50 price tag — and we have outstanding health insurance). Wikipedia said the drug is usually reserved for severe or life-threatening infections. It has been banned from pediatrics because of the muscular-skeletal problems it can cause, along with fatalities. Serious health issues can appear years after taking it.

In addition to the lawyer ads, Google brought up many horror stories. “I had seizures after three days on this drug.” “My joints have never been the same.” And I have a three-week prescription.

So I ate the $50 cost, called the doctor’s office back, and told them I wasn’t taking it. I should mention that I really like this doctor. I trust him. But doctors are not infallible, prescription drugs are drugs that are being tested, and I would rather have no sense of smell for the rest of my days than risk the side effects of this drug. Took my first amoxycillin pill a couple of hours ago. In three weeks I’ll have a CAT scan and we’ll see what that tells us. Irradiating my head I can live with. Levaquin scares the bejeesus out of me.

Moral of the story: Research any unfamiliar drug online before you shell out the money for a prescription. They can’t be returned.

Advertisements

Tags: , , , ,

6 Responses to “Look up your drugs.”

  1. kate r Says:

    Golly. Those are some wild and woolly side effects for an antibiotic. Wonder why your doctor was so hot to have you try them. If the side effects going to be that horrible, he should at least have done a test or two to make sure the infection would respond to that drug.

    I get a lot of sinus infections, and these days I don’t get anything to treat them unless I’m really wiped out or have a high fever. Not my choice. My doctor is big into the Do Not Do Any Unnecessary Medicating trend. I’m all for it too. (until I get one of those sinus infections.)

    • Esri Rose Says:

      It’s possible that the drug rep came by and really sold him on it. That’s their job. It’s possible he’s only going on the drug rep’s info and didn’t research it like I did. It’s possible that the info on Wikipedia was old. I haven’t double checked that. It’s possible I’m overreacting. What I do believe is that he really, really wants to help me. My allergies are a tough case, and I’ve spent many, many months not being able to breath out of my nose or taste my food. But I’m not tired, there’s no blood in my mucus, and I’m thinking polyps could restrict air flow enough that you would get infections just from that — damp, moist, and mucus that sits around longer than it should. Ultimately, a person has to take responsibility for her own health. I paid $50 for empowerment today, and a reminder to do my own research.

  2. LiJuun Says:

    Sweet fancy Moses. That’s one heck of a list! I wouldn’t have taken it, either. But, then, I’m a homeopathic nutcase who has recently sworn off Big Pharma products altogether. My insurance won’t pay for the natural stuff, but I feel better doing it that way. My doctor is a naturopathic healer who can write prescriptions, but almost always chooses not to. That stuff your doctor prescribed to you absolutely freaks me out.

    Every once in a while, however, there is something the natural remedies simply can’t handle on their own (although, the more research I’ve done, the more I realize what the natural stuff can do – it’s amazing!). I hope you find something that works without rupturing your tendons or anything else important!

  3. LynneW Says:

    Hi Esri,

    Here’s my suggestion as a reference librarian who also has health issues.

    Visit the National Library of Medicine’s people-friendly website (they have a different one, which requires a subscription, for medical professionals) at http://www.medlineplus .gov (take out the space)
    any time you have a question – BEFORE you shell out the money for any test or medicine. They will provide the information that’s on those patient inserts so you can make an informed choice.

    Please feel free to email me directly if you have questions about how it works.

    Lynne
    who absolutely adored BOUND TO LOVE HER and is about to start STOLEN MAGIC

  4. david fuller Says:

    The information on Wikipedia is current. All of the articles on Wikipedia concerning this class are being rewritten to reflect this information. Additionally levaquin is involved in a Multi District Class Action litigation regarding these adverse reactions. It appears that the manufacturers were well aware of how toxic this drug is and hid this from the public, the FDA as well as the treating physicians. Recently Johnson and Johnson discontinued Floxin, which is the predessor to Levaquin. This is not the case of a few greedy lawyers pursuing frivolous lawsuits, but a serious threat to the public health as most of these reactions are irreversible and result in lifetime disabilties. Additionally Public Citizen had to sue the FDA in Federal Court to add Black Box Warnings to all the drugs in this class and in Europe their use has been severely restricted.

  5. Esri Rose Says:

    Lynne, thank you SO MUCH for that information. Yeah, it wasn’t until I got the drug home and was carefully going through the patient info that I started to get freaked out.

    And you like my books, too. (squee!) Thanks again!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: